Vaping Related Lung Injuries: Jan. 17 Update

What to know about the outbreak of vaping-linked illness and deaths

Since June 2019, there has been a multistate outbreak of lung disease in the U.S. associated with e-cigarette product use.  The Centers for Disease Control and Prevention (CDC), the U.S. Food and Drug Administration (FDA), state and local health departments and other clinical and public health partners are investigating these cases of e-cigarette, or vaping, product use associated lung injury (EVALI).

 

As of Dec. 31, 2019, syndromic data on emergency department (ED) visits suggest that the EVALI outbreak cases have been declining since a peak in September.

  • These data align with recently released CDC national epidemiologic data among EVALI patients suggesting that the number of new hospitalized EVALI cases has also been declining since a peak in September.
  • While ED visits associated with possible EVALI have declined, they have not returned to levels before June 2019 and EVALI remains a concern.

New

  • CDC  released two reports on EVALI, confirming that most EVALI patients report using tetrahydrocannabinol (THC)-containing products and that new EVALI cases have continued to decline with time. The two reports appear in CDC’s Morbidity & Mortality Weekly Report (MMWR).
    • 82% of hospitalized patients with data on substance use reported using THC-containing products; 33% reported exclusive use of THC-containing products (as of January 14, 2020).
    • 50% of EVALI patients who reported using THC-containing products provided data on product source (as of January 7, 2020).
    • 16% reported acquiring products only from commercial sources (recreational and/or medical dispensaries, vape or smoke shops, stores, and pop-up shops).
    • 78% reported acquiring products only from informal sources (family/friends, dealers, online, or other sources).
    • 6% reported acquiring products from both commercial and informal sources.
    • CDC and FDA recommend that people not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers.
  • New England Journal of Medicine Special Report, Dec. 20, 2019, Syndromic Surveillance for E-Cigarette, or Vaping, Product Use–Associated Lung Injury.
  • In the video below, presenters at an RSNA 2019 Special Interest Session, E-cigarette/ Vaping-associated Lung Injury (EVALI)speak on the issue.       

     

     

  • CDC Information

    Patients with EVALI may have similar symptoms to flu or other respiratory illness – and can have both EVALI and respiratory infection – so diagnosing and managing these patients can be challenging. To help providers with evaluating and managing patients with EVALI, particularly during flu season when respiratory illnesses are more common, CDC has updated clinical guidance for diagnosis & management of EVALI patients during flu season 

    CDC has identified vitamin E acetate as a chemical of concern among people with EVALI.

    • Analyses of bronchoalveolar lavage (BAL) fluid samples (fluid samples collected from the lungs) of patients with e-cigarette, or vaping, product use associated lung injury identified vitamin E acetate, an additive in some THC-containing products.
    • Recent CDC laboratory test results of BAL fluid samples from 29 patients submitted to CDC from 10 states found vitamin E acetate in all of the samples.
      • THC was identified in 82% of the samples and nicotine was identified in 62% of the samples.
      • CDC tested for a range of other chemicals that might be found in e-cigarette, or vaping, products, including plant oils, petroleum distillates like mineral oil, MCT oil, and terpenes (which are compounds found in or added to THC products). None of these chemicals of concern were detected in the BAL fluid samples tested.
    • This is the first time that CDC has detected a chemical of concern in biologic samples from patients with these lung injuries. These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs.
    • While it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals of concern to EVALI. Many different substances and product sources are still under investigation, and it may be that there is more than one cause of this outbreak. 

    The CDC provides Recommendations for Clinicians, which encourage physicians to report possible cases of e-cigarette or vaping-associated pulmonary disease to their local or state health department.

      

    RSNA Resources

    • To raise awareness among radiologists and other medical professionals on how to identify EVALI, Radiology: Cardiothoracic Imaging has published a special report on lung injury resulting from the use of e-cigarettes or vaping. In the report, authors Suhny Abbara, MD, and Fernando Uliana Kay, MD, PhD, from the Department of Radiology at UT Southwestern Medical Center in Dallas, review recent cases of e-cigarette–associated lung injury from the literature

       

    • In the video below, Jeffrey S. Klein, MD, RSNA Board member and thoracic radiologist at the University of Vermont, explains what radiologists should know to date. 

     

     

    According to the CDC:

    • There are 2,668 cases of EVALI reported from 50 states, the District of Columbia and two U.S. territories (Puerto Rico and U.S. Virgin Islands) as of Jan. 14.  
    • 60 deaths have been reported from 27 states and the District of Columbia.
    • All reported cases have a history of e-cigarette product use or vaping.
    • Most patients have reported a history of using e-cigarette products containing THC. Many patients have reported using tetrahydrocannabinol (THC) and nicotine. Some have reported the use of e-cigarette products containing only nicotine.

    For More Information

    The CDC website provides additional information about e-cigarette use and associated illnesses.

                   

    Vape